Kansas, 2021

Heavy Snow and Winter Weather in Kansas, January 25, 2021

January 25, 2021 · NWS DDC · 4 events in 4 counties and zones

An upper level disturbance behind a cold front pushed across the CWA, producing snow across much of the area. Northern and northwestern counties saw the most between 3-6 inches, with much less further south and east as it skirted mainly northern Kansas and into Nebraska.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level disturbance behind a cold front pushed across the CWA, producing snow across much of the area. Northern and northwestern counties saw the most between 3-6 inches, with much less further south and east as it skirted mainly northern Kansas and into Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 25, 5:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 25, 5:12 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
512 AM CST Mon Jan 25 2021

...Updated Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 227 AM CST Mon Jan 25 2021

Models were in good agreement with moving an upper level trough,
located over New Mexico at 00z Monday, across southwest Kansas
later this Monday morning. Ahead of this upper level trough there
still is forecast decent moisture along with 850mb warm air
advection along and improving 850mb to 700mb frontogenesis from
just northeast of Dodge City to the Hays and Great Bend areas.
Also noticing a ridge axis of 305 and 310 Theta-e extending
westward into this area of frontogenesis from 12z to 18z Monday as
the upper level trough lifts northeast across southwest Kansas.
This does continue to favor a chance for an area of steady and
heavier precipitation ahead of the upper level trough as it lifts
northeast across western Kansas. Latest snowfall totals from 12z
Monday through 00z Tuesday still yields an additional 2 to 4
inches of snowfall today in the current winter weather advisory
areas with snowfall totals of 6 inches or a little higher still
being possible near the band of enhanced lift northeast of Dodge
City. Latest Winter Storm warning covers the higher snow
potential. East and south of Dodge City there will be a better
chance for a mix of snow, freezing rain and sleet early Monday
Morning which will result in lower snowfall totals but this will
be the most favorable area for seeing ice accumulations before the
precipitation changes over to snow. All this continues to support
continuing the current winter weather advisories and warnings for
southwest Kansas today.

Temperatures today will not rise much given this widespread
precipitation and a cold air mass currently in place. Temperatures
will rise only a couple of degrees expected north of Dodge City
while south of Dodge City temperatures could climb 5 to near 10F
given that the precipitation here will be ending during the
afternoon and there may even be a few breaks of sun.

Tonight will be mainly dry with the exception of some scattered
light snow being possible along the I-70 corridor. Lows will be
mainly in the teens under cloudy skies.

.LONG TERM...(Tuesday through Sunday)
Issued at 227 AM CST Mon Jan 25 2021

On Tuesday the next upper level trough will take aim on western
Kansas and as this next upper level trough crosses western Kansas
late Tuesday there will be another chance for some accumulating
snow. At this time it appears that an additional one to two inches
will be possible with this next upper level system and a few
isolated areas north of Garden City could even end up with a
little bit more.

Following this second upper level trough an upper level ridge
will begin to build into the Rockies with a western downslope flow
developing across eastern Colorado and western Kansas late week
into early next weekend. Dry conditions and a warming trend can be
expected late week into the weekend across southwest Kansas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 505 AM CST Mon Jan 25 2021

Steady snow was occurring across southwest Kansas at 11z Monday
ahead of an upper level trough that was just beginning to move
into extreme southwest Kansas. This area of enhance precipitation
will continue through 15z and then begin to taper off from
southwest to northeast. At Dodge City, Liberal, and Garden City
the most favorable time for accumulating snow will be through 15z.
In the Hays the most favorable time will be from 14z through 19z
Monday. Visibilities of 1/2 mile or less will be possible with the
steadier and heavier snowfall. LIFR Ceilings will improve into
the IFR category once the precipitation tapers off late this
morning or early this afternoon. The winds will be northerly at
around 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  30  14  26   8 /  80  10  50  40
GCK  29  14  23   5 /  80  10  60  40
EHA  36  18  33  12 /  30  10  50  30
LBL  33  14  33  10 /  30   0  30  30
HYS  27  13  21   5 / 100  30  40  60
P28  39  21  34  16 /  80  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST this evening for KSZ030-031-
044>046-064-065.

Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
for KSZ043-061>063-066-074>081-084>088.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jan 25, 2:36 AM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
236 AM CST Mon Jan 25 2021

KSZ030-031-043>046-061>066-074>081-084>090-261000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
236 AM CST Mon Jan 25 2021 /136 AM MST Mon Jan 25 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Widespread accumulating snow likely across southwest and north
central Kansas today. A wintry mix of freezing rain, sleet and
snow can also be expected for several hours early Monday morning
east of Dodge City. Winter Storm Warnings and Winter Weather
Advisories are currently in effect for Today. Please refer to the
latest winter weather message (TOPWSWDDC) for more details.

Day 1 Hazards
-------------
* Excessive cold: Limited risk
* Freezing rain: Elevated risk
* Snow: Significant risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

One to two inches of snow will be possible across much of western
Kansas on Tuesday.

Days 2-7 Hazards
----------------
* Tuesday
  - Excessive cold: Limited risk
  - Snow: Elevated risk

* Wednesday
  - Excessive cold: Limited risk

* Thursday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Trego

When
January 25, 7:00 AM CST to 7:00 PM CST
Where
Trego forecast zone
Reported by
Social Media
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Snowfall of 6.5 inches was observed.

Heavy Snow, Ellis

When
January 25, 7:00 AM CST to 7:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Snowfall of 6 inches was observed in Victoria.

Winter Weather, Scott

When
January 25, 10:30 AM CST
Where
Scott forecast zone
Reported by
Emergency Manager
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Snowfall of 3 inches was observed in Scott City.

Winter Weather, Lane

When
January 25, 1:00 PM CST
Where
Lane forecast zone
Reported by
Social Media
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Snowfall of 4.7 inches was observed at a location 7 SE of Dighton.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941016, 941017, 941018, 941019.